Oregon, 2012Wildfire in Oregon, September 1 to 15, 2012
September 1 to 15, 2012 · NWS PDT · 1 event in 1 county or zone
The Waterfalls2 Fire was started by lightning on August 4 about 22 miles west of Warm Springs. It burned 12, 265 acres before containment on September 15.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Waterfalls2 Fire was started by lightning on August 4 about 22 miles west of Warm Springs. It burned 12, 265 acres before containment on September 15.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 31, 9:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 31, 9:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1030 PM PDT FRI AUG 31 2012
.UPDATE...AREA OF CIRRUS CLOUDS FROM CONVECTION IN NEVADA CONTINUE
TO MAKE THEIR WAY NORTH ACROSS EASTERN OREGON THIS EVENING. THESE
CLOUDS WILL CLIP THE NORTHEAST CORNER OVERNIGHT AS TROUGH OF LOW
PRESSURE IN SOUTHERN CANADA PUSHES A WEAK FRONT ACROSS THE REGION.
HAVE MADE A FEW CHANGES TO CLOUD COVER OVERNIGHT...OTHERWISE
FORECAST TRENDING WELL. 93
&&
.PREV DISCUSSION... /ISSUED 242 PM PDT FRI AUG 31 2012/
SHORT TERM...TONIGHT THROUGH MONDAY...AN UPPER TROUGH ROTATING
THROUGH BRITISH COLUMBIA WILL SWING IT'S AXIS INTO THE PACIFIC
NORTHWEST TONIGHT. THIS TROUGH AXIS WILL THEN SWING ACROSS THE
INTERIOR NORTHWEST SATURDAY. INITIALLY, THE FLOW WILL BE SOUTHWEST
AHEAD OF THIS AXIS. THIS FLOW WILL CONTINUE TO BRING SMOKE FROM
CALIFORNIA ACROSS MUCH OF THE AREA TONIGHT. MOST OF THIS SMOKE WILL
BE ALOFT, BUT SOME OF IT WILL SETTLE INTO THE VALLEYS OF CENTRAL
OREGON. ALSO, SMOKE FROM A FIRE EAST OF SENECA WILL CONTINUE TO
AFFECT PORTIONS OF SOUTHEAST GRANT COUNTY. AS THE TROUGH AXIS MOVES
ONSHORE TONIGHT IT WILL ALSO CAUSE THE HIGH BASED CUMULUS CLOUDS NOW
DEVELOPING OVER CENTRAL OREGON TO PERSIST PAST SUNSET. THESE CLOUDS
COULD BUILD INTO HIGH BASED MODERATE CUMULUS AS THEY DRIFT NORTHEAST
TOWARDS SOUTHEAST WASHINGTON OVERNIGHT. AT THIS TIME DO NOT EXPECT
ANY SHOWERS OR STORMS WITH THESE CLOUDS, BUT THEIR DEVELOPMENT WILL
HAVE TO BE MONITORED. AS THE UPPER TROUGH AXIS MOVES ACROSS THE AREA
SATURDAY THE FLOW WILL TURN WEST TO NORTHWEST. THIS SHIFT IN THE
FLOW WILL PUSH THE SMOKE ALOFT AWAY FROM OUR AREA, AND WILL ALSO DRY
OUT THE AIR MASS. THUS EXPECT FAIR AND DRY CONDITIONS WITH BRIGHTER
SKIES SATURDAY. THE WEST FLOW WILL CONTINUE THROUGH SATURDAY NIGHT.
CLEAR SKIES AND A DRY AIR MASS SHOULD ALLOW FOR GOOD OVERNIGHT
COOLING. SOME HIGH ELEVATION VALLEYS WILL SEE LOW TEMPS AT OR BELOW
FREEZING BY EARLY SUNDAY MORNING. ANOTHER DRY UPPER LEVEL SYSTEM
LOOKS TO SWING ACROSS THE REGION SUNDAY NIGHT AND MONDAY. 90
LONG TERM...MONDAY NIGHT THROUGH FRIDAY...EXTENDED MODELS ARE IN
GENERAL AGREEMENT WITH RESPECT TO A GENERAL RIDGE HANGING OUT OVER
THE AREA THROUGH THE PERIOD. BY THURSDAY...A CUTOFF LOW ALONG
42N/130W IS EXPECTED TO BEGIN UNDERCUTTING THE RIDGE. AT THIS
TIME...ATMOSPHERIC MOISTURE IS EXPECTED TO REMAIN BELOW THE
THRESHOLD FOR SHOWER ACTIVITY. AS A RESULT...THE WEATHER WILL
CONTINUE TO REMAIN DRY WITH DAYTIME HIGHS NEAR TO ABOVE NORMAL.
THERE IS ONE NOTEWORTHY DISCREPANCY. GFS SHOWS SOME MOISTURE TRYING
TO MAKE ITS WAY OVER OUR SOUTHWEST CWA BY THURSDAY EVENING AHEAD OF
AFOREMENTIONED UPPER LOW. HOWEVER...ECMWF AND THE CANADIAN MODELS DO
NOT SHOW THIS TREND IN MOISTURE. AS A RESULT...THE GFS WILL REMAIN
AN OUTLIER. THE UPPER LOW REMAINS QUASI-STATIONARY THROUGH FRIDAY
WITH LITTLE IMPACT ON THE FORECAST AREA. EARLE
AVIATION...06Z TAFS...VFR ALL SITES. WINDS 10-15 KTS OVERNIGHT
THROUGH MUCH OF DAY ON SATURDAY. SOME MID LEVEL AROUND 10K FEET AND
UPPER LEVEL CIRRUS WILL CONTINUE OVER THE EASTERN PARTS OF AREA
THROUGH ABOUT 15Z WITH MOSTLY CLEAR SKIES THROUGH SATURDAY. 93
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 83 49 79 46 / 0 0 0 0
ALW 84 55 80 52 / 0 10 0 0
PSC 87 46 81 44 / 0 0 0 0
YKM 84 44 80 42 / 0 0 0 0
HRI 86 45 81 43 / 0 0 0 0
ELN 82 47 78 45 / 0 0 0 0
RDM 82 37 79 35 / 0 10 0 0
LGD 88 44 78 37 / 0 10 0 0
GCD 85 44 80 38 / 0 10 0 0
DLS 85 51 80 49 / 0 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
THREAT INDEX
TODAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/81/81
Hazardous weather outlook, Aug 31, 4:17 AM PST, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
517 AM PDT FRI AUG 31 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
011215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
517 AM PDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
DRY WESTERLY FLOW WILL PREVAIL OVER THE REGION TODAY WITH SUNNY
SKIES AND NEAR NORMAL TEMPERATURES. WINDS WILL BECOME BREEZY OVER
THE KITTITAS VALLEY...COLUMBIA RIVER GORGE...AND LOWER COLUMBIA
BASIN THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
DRY CONDITIONS AND NEAR NORMAL TEMPERATURES WILL CONTINUE THROUGH
NEXT THURSDAY WITH DRY WESTERLY FLOW OVER EASTERN WASHINGTON AND
OREGON. WINDS WILL BECOME BREEZY OVER THE KITTITAS VALLEY AND
COLUMBIA RIVER GORGE SUNDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.
Wildfire, East Slopes of the Oregon Cascades
- When
- September 1, 12:00 AM PST to September 15, 12:00 AM PST
- Where
- East Slopes of the Oregon Cascades forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.568, -121.190 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Illinois, September 1 to 30, 2012$982 million · 35 events
- Tornadoes and Damaging Winds in Arkansas, September 1, 2012$5.0 million · EF2 · 4 events
- Flash Flooding and Flood in Arkansas, September 1 to 18, 2012$1.8 million · 61 kt wind · 66 events
- Wildfire in Nebraska, September 1 to 4, 20123 injured · $6.0 million · 1 event
- Drought in Texas, September 1 to 30, 2012$5.0 million · 24 events
- Flash Flooding and Hail in Utah, September 1 to 2, 2012$1.1 million · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in North Carolina, September 1, 2012$501,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012$125,000 · 5 events
- Drought in Iowa, September 1 to 30, 201251 events
- Tornado in Missouri, September 1, 2012$100,000 · EF0 · 1 event
- Drought in Oklahoma, September 1 to 30, 201248 events
- Drought in Arkansas, September 1 to 30, 201245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412664.